Ophthalmic Surgery, Lasers and Imaging Retina

The articles prior to January 2012 are part of the back file collection and are not available with a current paid subscription. To access the article, you may purchase it or purchase the complete back file collection here

Case Report 

Accidental Intra-Arterial Antecubital Injection of Fluorescein and Indocyanine Green Dyes

Peter Charbel Issa, MD; Kathrin Kruse; Frank G. Holz, MD

Abstract

Indocyanine green (ICG) and fluorescein dyes were inadvertently injected into an antecubital artery during angiography. Apart from a slightly longer arm to retina time, ICG angiography was uneventful. In contrast, intra-arterial injection of fluorescein resulted in a dramatic yellowish discoloration of the arm distal to the injection site that was combined with stinging pain. Fluorescence of both dyes in the forearm could be recorded using a confocal scanning laser ophthalmoscope. The angiographic retinal image quality appeared normal. After about 5 hours, the skin discoloration had disappeared and there were no late complications.

Abstract

Indocyanine green (ICG) and fluorescein dyes were inadvertently injected into an antecubital artery during angiography. Apart from a slightly longer arm to retina time, ICG angiography was uneventful. In contrast, intra-arterial injection of fluorescein resulted in a dramatic yellowish discoloration of the arm distal to the injection site that was combined with stinging pain. Fluorescence of both dyes in the forearm could be recorded using a confocal scanning laser ophthalmoscope. The angiographic retinal image quality appeared normal. After about 5 hours, the skin discoloration had disappeared and there were no late complications.

Accidental Intra-Arterial Antecubital Injection of Fluorescein and Indocyanine Green Dyes

From the Department of Ophthalmology, University of Bonn, Germany.

The authors have no financial or proprietary interest in the materials presented herein.

Address correspondence to Peter Charbel Issa, Department of Ophthalmology, University of Bonn, Ernst-Abbe-Str. 2, 53127 Bonn, Germany.

Accepted: October 18, 2009
Posted Online: March 09, 2010

Introduction

Both fluorescein and indocyanine green (ICG) angiography represent important diagnostic imaging tools in ophthalmology for a wide spectrum of retinal diseases. Adverse reactions after intra-venous fluorescein injection have been classified as mild (transient, no treatment required), moderate (transient, treatment may be required, but complete recovery) and severe (intense treatment necessary, threat to patients’ safety) with a frequency of up to 20% (mainly nausea), 1.6% and 0.05%, respectively.1 The incidence of adverse reactions after injection of ICG is lower (0.15%, 0.2%, and 0.05%, respectively).2 Herein, we report the inadvertent injection of fluorescein and ICG into an antecubital artery.

Case Report

A 59-year-old patient underwent fluorescein and ICG angiography for diagnostic purposes. A canula was placed in the typical antecubital location of the left arm without noting any abnormalities such as uncommon resistance or pulsating reflux. During ICG angiography (5 mL [5 mg/mL], ICG-Pulsion, Pulsion Medical, Munich, Germany), the investigator observed a slightly longer arm to retina time than usual, however, the patient felt well. Five minutes following ICG injection, fluorescein angiography (5 mL, Fluorescein Alcon 10%, Alcon, Puurs, Belgium) was performed. The patient complained of a burning and stinging sensation immediately after the injection, followed by stinging pain most pronounced in the hand but encompassing the whole forearm distal from the injection site. At the same time, there was a yellowish discoloration within the same area (Fig. 1). No swelling of the forearm was noted. After about 1 minute, the pain markedly decreased thus allowing to continue the angiography. The image quality of both angiography modes appeared entirely normal, indicating that sufficient amounts of both dyes entered the systemic circulation. After 10 to 15 minutes, the patient was free of pain, but the yellow discoloration persisted. Limited to the left forearm, fluorescein as well as ICG fluorescence could be detected using the scanning laser ophthalmoscope (Fig. 2).

Sharply Demarcated Yellow Discoloration of the Skin Distal to the Injection Site Documented a Few Minutes After the Inadvertent Intra-Arterial Injection of Fluorescein.

Figure 1. Sharply Demarcated Yellow Discoloration of the Skin Distal to the Injection Site Documented a Few Minutes After the Inadvertent Intra-Arterial Injection of Fluorescein.

After Intra-Arterial Antecubital Injection of Fluorescein and Indocyanine Green (ICG), Fluorescence Within the Area Supplied by the Punctured Artery was Recorded with a Scanning Laser Ophthalmoscope (Spectralis HRA-OCT, Heidelberg Engineering, Heidelberg, Germany). (A) Right and Left Arm. The Fluorescence of Fluorescein was only Present in the Left Arm Distal to the Injection Site. (B) Dorsal and (C) Palmar Aspect of the Left Forearm. Simultaneous Recording of Fluorescein (left) and ICG (right) Fluorescence Reveals Lower Signals of ICG Compared with Fluorescein.

Figure 2. After Intra-Arterial Antecubital Injection of Fluorescein and Indocyanine Green (ICG), Fluorescence Within the Area Supplied by the Punctured Artery was Recorded with a Scanning Laser Ophthalmoscope (Spectralis HRA-OCT, Heidelberg Engineering, Heidelberg, Germany). (A) Right and Left Arm. The Fluorescence of Fluorescein was only Present in the Left Arm Distal to the Injection Site. (B) Dorsal and (C) Palmar Aspect of the Left Forearm. Simultaneous Recording of Fluorescein (left) and ICG (right) Fluorescence Reveals Lower Signals of ICG Compared with Fluorescein.

Increased fluid intake was advised. The patient reported that after about 5 hours, right and left arms showed the same normal colour. No further complications were noted. Colour duplex sonography of the left antecubital region 2 months later did not show any vascular abnormalities such as arterio-venous shunts. However, an artery and vein were shown to be closely attached, suggesting that the dye accessed the artery through a perforation of both vessel walls (without leaking into the surrounding tissue) that subsequently closed spontaneously.

Discussion

Bovino and Marcus have previously reported inadvertent intra-arterial injection of fluorescein.3 Similar to our observations, they reported transient symptoms and intense yellow skin discoloration distal to the injection site. Prior intra-arterial ICG injection in our patient did not result in similar complaints and no greenish discoloration was observed. The latter might be explained by the extensive binding of ICG to plasma proteins and its short plasma half-life, resulting in less exudation of the dye into the extravascular compartments. Moreover, a slight discoloration may have been masked by the intense yellow discoloration following fluorescein injection. The stinging pain that occurred only after injection of fluorescein, but not after ICG, might be explained by differences of the respective extravasal concentrations and pharmacological properties leading to different nociceptor interaction.

In summary, the inadvertent intra-arterial antecubital injection of fluorescein and ICG did not result in any severe or persistent complication. Photographers should be alerted if a prolonged arm-retina circulation time is noted during recording of early angiographic frames, which may be caused by wrong placement of the canula. Fluorescein resulted in marked temporary discoloration of the skin and stinging pain within the area supplied by the canulated artery, whereas the injected ICG dye was not associated with any adverse sign or symptom.

References

  1. Yannuzzi LA, Rohrer KT, Tindel LJ, et al. Fluorescein angiography complication survey. Ophthalmology. 1986;93:611–617.
  2. Hope-Ross M, Yannuzzi LA, Gragoudas ES, et al. Adverse reactions due to indocyanine green. Ophthalmology. 1994;101:529–533.
  3. Bovino JA, Marcus DF. Accidental intra-arterial injection of fluorescein dye. Ophthalmic Surg. 1984;15:983–984.
Authors

From the Department of Ophthalmology, University of Bonn, Germany.

The authors have no financial or proprietary interest in the materials presented herein.

Address correspondence to Peter Charbel Issa, Department of Ophthalmology, University of Bonn, Ernst-Abbe-Str. 2, 53127 Bonn, Germany.

10.3928/15428877-20100215-84

Sign up to receive

Journal E-contents